On Sherman Method to Deriving Inequalities for Some Classes of Functions Related to Convexity

  • Marek NiezgodaEmail author
Part of the Trends in Mathematics book series (TM)

Introduction, Notation, and Summary

In this chapter, we show the usefulness of Sherman method in deriving inequalities for convex, strongly convex, uniformly convex, and superquadratic functions. The inequality due to Sherman [32] generalizes the well-known inequality by Hardy, Littlewood, and Pólya in majorization theory [17, 21]. In addition, the HLP inequality includes the celebrated Jensen’s inequality. These results have been extensively studied by many researchers.

The theory of majorization has many applications in linear algebra, convex analysis, probability, statistics, geometry, optimization, approximation, numerical analysis, statistical mechanics, econometrics, etc [21]. So, Sherman method gives further perspectives to find some nice applications. Therefore, this research topic is important and intriguing.

In this work, we provide a unified framework for generalizations of some classical results. First, we demonstrate the method by giving alternative unified proofs for some...


Convex function Uniformly convex function Strongly convex function Superquadratic function Jensen’s inequality Sherman’s inequality Jensen’s functional 

Mathematics Subject Classification (2010):

26A51 26D15 15A45 


  1. 1.
    S. Abramovich, S. Banić, M. Matić, Superquadratic functions in several variables. J. Math. Anal. Appl. 327, 1444–1460 (2007)MathSciNetCrossRefGoogle Scholar
  2. 2.
    S. Abramovich, S. Ivelić, J.E. Pečarić, Improvement of Jensen-Steffensen’s inequality for superquadratic functions. Banach J. Math. Anal. 4, 159–169 (2010)MathSciNetCrossRefGoogle Scholar
  3. 3.
    S. Abramovich, G. Jameson, G. Sinnanon, Inequalities for averages of convex and superquadratic functions. J. Inequal. Pure Appl. Math. 5 (2004) Article 91Google Scholar
  4. 4.
    S. Abramovich, G. Jameson, G. Sinnanon, Refining Jensen’s inequality. Bull. Math. Soc. Sci. Math. Roumanie (N.S.) 47(95) (1–2), 3–14 (2004)Google Scholar
  5. 5.
    M. Baes, Convexity and differentiability properties of spectral functions and spectral mappings on Euclidean Jordan algebras. Linear Algebra Appl. 422, 664–700 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    S. Banić, M. Klaričić Bakula, Jensen’s inequality for functions superquadratic on the coordinates. J. Math. Inequal. 9, 1365–1375 (2015)Google Scholar
  7. 7.
    S. Banić, S. Varošanec, Functional inequalities for superquadratic functions. Int. J. Pure Appl. Math. 43(4), 717–729 (2008)MathSciNetzbMATHGoogle Scholar
  8. 8.
    S. Banić, J. Pečarić, S. Varošanec, Superquadratic functions and refinements of some classical inequalities. J. Korean Math. Soc. 45(2), 513–525 (2008)MathSciNetCrossRefGoogle Scholar
  9. 9.
    J. Borcea, Equilibrium points of logarithmic potentials. Trans. Amer. Math. Soc. 359, 3209–3237 (2007)MathSciNetCrossRefGoogle Scholar
  10. 10.
    W.W. Breckner, T. Trif, Convex Functions and Related Functional Equations: Selected Topics (Cluj University Press, Cluj, 2008)zbMATHGoogle Scholar
  11. 11.
    A.-M. Burtea, Two examples of weighted majorization. An. Univ. Craiova Ser. Mat. Inform. 37(2), 92–99 (2000)MathSciNetzbMATHGoogle Scholar
  12. 12.
    I. Csiszár, Information-type measures of differences of probability distributions and indirect observations. Studia Sci. Math. Hung. 2, 299–318 (1967)MathSciNetzbMATHGoogle Scholar
  13. 13.
    I. Csiszár, J. Körner, Information Theory: Coding Theorems for Discrete Memory-less Systems (Academic Press, New York, 1981)zbMATHGoogle Scholar
  14. 14.
    S.S. Dragomir, A converse inequality for the Csiszar \(\Phi \)-divergence. Tamsui Oxf. J. Math. Sci. 20, 35–53 (2004)MathSciNetzbMATHGoogle Scholar
  15. 15.
    S.S. Dragomir, A refinement of Jensen’s inequality with applications for \( f \)-divergence measures. Taiwanese J. Math., 14(1), 153–164 (2010)MathSciNetCrossRefGoogle Scholar
  16. 16.
    S.S. Dragomir, J.E. Pečarić, L.E. Persson, Properties of some functionals related to Jensen’s inequality. Acta Math. Hung. 70(1–2), 129–143 (1996)MathSciNetCrossRefGoogle Scholar
  17. 17.
    G.M. Hardy, J.E. Littlewood, G. Pólya, Inequalities, 2nd edn. (Cambridge University Press, Cambridge, 1952)zbMATHGoogle Scholar
  18. 18.
    J. Karamata, Sur une inégalité rélative aux fonctions convexes. Publ. Math. Univ. Belgrade 1, 145–148 (1932)zbMATHGoogle Scholar
  19. 19.
    M. Kian, A characterization of mean values for Csiszár inequality and applications. Indagationes Math. 25, 505–515 (2014)MathSciNetCrossRefGoogle Scholar
  20. 20.
    P.A. Kluza, M. Niezgoda, On Csiszár, Tsallis type f-divergences induced by superquadratic and convex functions. Math. Inequal. Appl. 21(2), 455–467 (2018)Google Scholar
  21. 21.
    A.W. Marshall, I. Olkin, B.C. Arnold, Inequalities: Theory of Majorization and Its Applications, 2nd edn. (Springer, New York, 2011)CrossRefGoogle Scholar
  22. 22.
    F.-C. Mitroi-Symeonidis, N. Minculete, On the Jensen functional and strong convexity. Bull. Malays. Math. Sci. Soc. 41(1), 311–319 (2018). Scholar
  23. 23.
    H.R. Moradi, M.E. Omidvar, M.A. Khan, K. Nikodem, Around Jensen’s inequality for strongly convex functions. Aequat. Math. 92, 25–37 (2018). Scholar
  24. 24.
    M. Niezgoda, Remarks on Sherman like inequalities for \((\alpha,\beta )\)-convex functions. Math. Inequal. Appl. 17, 1579–1590 (2014)MathSciNetzbMATHGoogle Scholar
  25. 25.
    M. Niezgoda, Vector joint majorization and generalization of Csiszár - Körner’s inequality for \(f\)-divergence. Discrete Appl. Math. 198, 195–205 (2016)MathSciNetCrossRefGoogle Scholar
  26. 26.
    M. Niezgoda, Sherman, Hermite-Hadamard and Fejér like inequalities for convex sequences and nondecreasing convex functions. Filomat 31(8), 2321–2335 (2017)MathSciNetCrossRefGoogle Scholar
  27. 27.
    M. Niezgoda, Inequalities for \(H\)-invex functions with applications for uniformly convex and superquadratic functions. Filomat 31(15), 4781–4794 (2017)MathSciNetCrossRefGoogle Scholar
  28. 28.
    J.E. Pečarić, F. Proschan, Y.L. Tong, Convex Functions, Partial Orderings, and Statistical Applications, Mathematics in Science and Engineering, 187 (Academic Press, Inc., Boston, MA, 1992)Google Scholar
  29. 29.
    B.T. Polyak, Existence theorems and convergence of minimizing sequences in extremum problems with restrictions. Soviet Math. Dokl. 7, 72–75 (1966)Google Scholar
  30. 30.
    S. Simić, On a global upper bound for Jensen’s inequality. J. Math. Anal. Appl. 343, 414–419 (2008)MathSciNetCrossRefGoogle Scholar
  31. 31.
    S. Simić, Best possible global bounds for Jensen’s inequality. Appl. Math. Comput. 215, 2224–2228 (2009)MathSciNetCrossRefGoogle Scholar
  32. 32.
    S. Sherman, On a theorem of Hardy, Littlewood, Pólya, and Blackwell. Proc. Nat. Acad. Sci. USA 37(1), 826–831 (1957)zbMATHGoogle Scholar
  33. 33.
    C. Zălinescu, On uniformly convex functions. J. Math. Anal. Appl. 95, 344–374 (1983)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  1. 1.Department of Applied Mathematics and Computer ScienceUniversity of Life Sciences in LublinLublinPoland

Personalised recommendations